Washington, 2006

Flood in Washington, May 17 to 20, 2006

May 17 to 20, 2006 · NWS OTX · 1 event in 1 county or zone

8 feet with an unofficial flood stage of 24 feet, leading to minor flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Stehekin River at Stehekin peaked at 25.8 feet with an unofficial flood stage of 24 feet, leading to minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 17, 3:51 PM PST, 3 hours 9 minutes earlier.

Area forecast discussion, May 17, 3:51 PM PST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
451 PM PDT WED MAY 17 2006

.SYNOPSIS...WELL ABOVE NORMAL TEMPERATURES CAN BE EXPECTED THE
REMAINDER OF THE WEEK AS A STRONG RIDGE OF HIGH PRESSURE LINGERS
OVER THE REGION. A SERIES OF WEATHER DISTURBANCES WILL MOVE ACROSS
THE AREA STARTING LATE THURSDAY AND BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...
TONIGHT THROUGH SATURDAY...SOME AFTERNOON CU IS POPPING UP ACROSS
THE NORTHERN MOUNTAINS OF WASHINGTON...WITH AN ISOLATED SHOWER OR
THUNDERSTORM POSSIBLE THROUGH THE EARLY EVENING HOURS. SOME BIG
CHANGES MADE TO THE FORECAST WHERE SHOWER AND THUNDERSTORM
POTENTIAL IS CONCERNED. PREVIOUS MODELS WERE SHOWING A WAVE MOVING
UP INTO THE CASCADES BY TOMORROW MORNING. INSTEAD LATEST GFS SHOWS A
WAVE...CURRENTLY DOWN IN THE SIERRAS...MOVING NORTH INTO
SOUTHEASTERN WASHINGTON AND NORTH CENTRAL IDAHO LATE THURSDAY NIGHT
INTO FRIDAY MORNING. ANOTHER WAVE MOVING INTO THE INLAND
NORTHWEST ON FRIDAY FROM NORTHERN CALIFORNIA WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE EASTERN HALF
OF THE COUNTY WARNING AREA. ON SATURDAY AN EVEN STRONGER WAVE WILL
MOVE IN FROM SOUTHERN CALIFORNIA AND BRING IN A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS. LATEST GFS IS HOLDING THE TROUGH OFF THE
WASHINGTON/OREGON COAST THROUGH SATURDAY...INSTEAD OF DROPPING IT
FURTHER SOUTH TOWARDS SO CAL. TEMPERATURES WILL REMAIN ABOVE
NORMAL...BUT WILL START TO TREND DOWN STARTING TOMORROW.  /KOCH

SATURDAY NIGHT THROUGH WEDNESDAY...EXTENDED RANGE MODELS ARE
COMING MORE INTO AGREEMENT THAT THE EAST PAC COAST LONGWAVE
TROUGH GOES NEGATIVE TILT AND PUSHES INLAND STARTING SUNDAY. SOUTH
FLOW AHEAD OF THE TROUGH AND WAVES ROTATING THROUGH THE FLOW WILL
BRING SIGNIFICANT SHOWER POTENTIAL AND NEARER NORMAL TEMPERATURES
TO THE REGION INTO THE MIDDLE OF NEXT WEEK. WHILE CONFIDENCE IN
THIS PATTERN TRANSITION HAS BEEN LOW IN PREVIOUS RUNS THE GFS AND
ECMWF ARE SINGING CLOSE TO THE SAME TUNE AND SHOWING A LITTLE MORE
CONSISTENCY SO HAVE BUMPED UP THE POPS AND COOLED TEMPS DOWN
SOMEWHAT THROUGH THIS PERIOD. TC

&&

.AVIATION...VFR CONDITIONS EXPECTED REGION WIDE THROUGH THE 00Z. TOWARD
THE END OF THE TAF PERIOD ISOLATED HIGH-BASED THUNDERSTORMS MAY BE
DEVELOPING AND APPROACHING THE SOUTHEAST TAF LOCATIONS
...LWS AND PUW. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  90  54  82  51  77 /   0  10  30  20  10  40
COEUR DALENE  53  90  53  81  48  76 /   0  10  30  30  10  40
PULLMAN        53  88  54  80  48  75 /  10  20  30  30  10  50
LEWISTON       64  93  59  87  54  79 /   0  20  30  30  20  50
COLVILLE       54  93  52  84  46  78 /  10  10  30  30  20  40
SANDPOINT      49  86  51  79  46  73 /   0  10  30  30  20  40
KELLOGG        53  90  54  83  48  76 /   0  10  30  30  20  40
MOSES LAKE     57  93  55  86  54  82 /   0  10  10  20  10  20
WENATCHEE      62  92  59  83  56  80 /  10  10  10  10  10  20
OMAK           57  95  53  84  52  80 /   0  10  10  10  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FLOOD WARNING FOR SMALL STREAMS IN OKANOGAN COUNTY...
  ...FLOOD WARNING FOR THE STEHEKIN RIVER IN CHELAN COUNTY...
  ...FLOOD WATCH FOR THE ENTIAT AND METHOW RIVER...

&&
Hazardous weather outlook, May 17, 4:15 PM PST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
515 PM PDT WED MAY 17 2006

IDZ001>004-026-027-WAZ031>038-041-043-044-181400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...
OROVILLE...WATERVILLE...MANSFIELD
515 AM PDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM WEATHER IS EXPECTED AS A STRONG RIDGE
STRENGTHENS OVER THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STRONG RIDGE AND UNSEASONABLY WARM WEATHER WEATHER WILL LAST
THROUGH MUCH OF THE WEEK AND WILL HELP MELT THE MOUNTAIN SNOW PACK
QUICKLY. THIS WILL RESULT IN RISES AND INCREASED FLOWS TO MANY
AREA CREEKS AND RIVERS. PLEASE MONITOR LATER STATEMENTS THROUGH
THE WEEK.

WAZ042-181400-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
515 AM PDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM WEATHER IS EXPECTED AS A STRONG RIDGE
STRENGTHENS OVER THE REGION. THIS HAS ALLOWED RAPID SNOW MELT IN THE
CASCADES. AS A RESULT THE STEHEKIN RIVER AT STEHEKIN HAS REACHED
FLOOD STAGE. SEE THE LATEST FLOOD WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STRONG RIDGE AND UNSEASONABLY WARM WEATHER WEATHER WILL LAST
THROUGH MUCH OF THE WEEK AND WILL HELP MELT THE MOUNTAIN SNOW PACK
QUICKLY. THIS WILL RESULT IN RISES AND INCREASED FLOWS TO MANY
AREA CREEKS AND RIVERS. PLEASE MONITOR LATER STATEMENTS THROUGH
THE WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Chelan

When
May 17, 7:00 PM PST to May 20, 11:00 PM PST
Where
Chelan County, Stehekin
Reported by
NEWSPAPER
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509182.